Mirtazapine-induced serotonin syndrome

Academic Article

Abstract

  • An 85-year-old woman developed sudden confusion and dysarthria progressing to mutism, orobuccal dyskinesias, generalized tremors worse with activity, ataxia, and rigidity with cog wheeling without high-grade fevers or dysautonomia. These findings were related temporally to the institution of mirtazapine as monotherapy for a major depressive illness with superimposed anxiety disorder. Withdrawal of the agent resulted in early notable clinical resolution with only residual hypertonia after 2 weeks. This is a rare report of serotonin syndrome induced by mirtazapine monotherapy. The hypothesized pathophysiologic mechanism in this case is overstimulation of serotonin (5-hydroxytryptamine or 5-HT) type 1A receptors (5-HT ) in the brainstem and spinal cord in an individual with risk factors for hyperserotoninemia resulting from reduced, acquired endogenous serotonin metabolism. 1A
  • Published In

    Digital Object Identifier (doi)

    Author List

  • Ubogu EE; Katirji B
  • Start Page

  • 54
  • End Page

  • 57
  • Volume

  • 26
  • Issue

  • 2